Medline ® Abstract for Reference 62
of 'Erythrocytosis following renal transplantation'
Comparison of the effects of enalapril and theophylline on polycythemia after renal transplantation.
Ok E, Akçiçek F, Töz H, Kürşat S, TöbüM, Başçi A, Mees EJ
Posttransplant erythrocytosis (PTE) is a potentially serious complication for which (apart from phlebotomy) two alternative treatments have been proposed: theophylline (Theo) and angiotensin-converting enzyme inhibitors. We investigated 28 patients with PTE, who were assigned to 3 matched groups. Group 1 (10 patients) received 10 mg of Enalapril (Ena)/day. After 2 months, mean hematocrit (Ht) had dropped from 0.57 (range 0.52-0.62) to 0.45 (0.34-0.49). Ena was stopped and, after a period of 3.8 +/- 0.3 months, Ht had risen again to baseline values (0.56, range 0.52-0.61) in 8 of them. These 8 patients were then given 5 mg/day Ena. Ht decreased more slowly, and after 3 months reached a mean of 0.49 (0.44-0.54). Group 2 (9 patients) received 600 mg/day Theo in 2 doses. After 2 months, Ht had decreased from 0.56 (0.52-0.61) to 0.52 (0.46-0.63), but in 5 patients, Ht remained above 0.51. After 1 month discontinuation of treatment, PTE persisted in 7 patients. These patients were given 10 mg/day Ena, whereupon Ht decreased from 0.55 (0.52-0.64) to 0.46 (0.40-0.53) after 2 months and to 0.41 (0.33-0.47) after 3 months. Group 3 did not receive medical treatment. After 3 months, PTE persisted in 8 out of the 9 patients and remained unchanged during the following 3 months. Mean values for Ht were: baseline, 0.55 (0.52-0.58); after 3 months, 0.56 (0.53-0.59); and after 6 months, 0.55 (0.52-0.60). We conclude that Ena is superior to Theo in the treatment of PTE. There were no resistant patients, but individual sensitivity differs. Its effect is dose dependent, reversible, and reproducible. Excessive Ht decrease may occur; thus, doses should be titrated individually.
Faculty of Medicine, Nephrology Department, Ege University, Bornova, Izmir, Turkey.